Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Recurrent Thyrotoxicosis After I-131 Induced Hypothyroidism

LIU, LINDA, M.D.*; BOROWSKI, GREGORY D., M.D.*; SHTASEL, PHILLIP, D.O.; ROSE, LESLIE I., M.D.*

Original Articles: PDF Only
Buy

The first clinically and biochemically documented case of recurrent thyrotoxicosis after I-131 induced hypothyroidism in a patient with Graves' disease is reported. Two months after the administration of 9.2 mCi of I-131, the subject developed hypothyroidism. One month later, the patient became euthyroid. Then, nine months following ablation, the patient again developed thyrotoxicosis. A second dose of I-131 of 12.5 mCi was required to finally produce permanent hypothyroidism. This case illustrates the recurrence of hypothyroidism after what had seemed to have been adequate I-131 radiation.

* From the Department of Medicine, Division of Endocrinology and Metabolism, Hahnemann University

† From the Department of Nuclear Medicine, Metropolitan Hospital, Philadelphia, Pennsylvania

© Lippincott-Raven Publishers.